Brompheniramine is a type of medicine called an antihistamine, which helps relieve allergy symptoms. Brompheniramine overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
- Brompheniramine maleate
Brompheniramine may be found in the following brand-name products:
Note: This list may not be all-inclusive.
- Bladder and kidneys
- Inability to urinate
- Difficulty urinating
- Eyes, ears, nose, mouth, and throat
- Blurred vision
- Dilated pupils
- Dry mouth
- Ringing in the ears
- Heart and blood vessels
- Rapid heartbeat
- Increased blood pressure
- Nervous system
- Flushed skin
- Stomach and intestines
Seek immediate medical help. Do NOT make a person throw up unless told to do so by Poison Control or a health care professional.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- The name of the product (ingredients and strengths, if known)
- Time it was swallowed
- The amount swallowed
- If the medication was prescribed for the person
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to Expect at the Emergency Room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
- Activated charcoal
- Breathing support
- Fluids through a vein (by IV)
- Tube through the mouth into the stomach to wash out the stomach (gastric lavage)
If the patient survives the first 24 hours, chances of survival are good. Few patients actually die from an antihistamine overdose.
Review Date: 12/15/2011
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network.